Wyoming, 2013High Wind in Wyoming, January 18 to 19, 2013
January 18 to 19, 2013 · NWS CYS · 2 events in 1 county or zone
A tight pressure gradient along the Laramie Range generated a few brief periods of strong west to southwest surface winds near Bordeaux.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient along the Laramie Range generated a few brief periods of strong west to southwest surface winds near Bordeaux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 18, 8:56 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 18, 8:56 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
856 AM MST FRI JAN 18 2013
.UPDATE...
SOUTHWEST WINDS WERE STILL HOVERING VERY CLOSE TO HIGH WIND
CRITERIA ACROSS SOUTHWEST PLATTE COUNTY AT MID-MORNING. SO HAVE
EXTENDED THE WARNING THROUGH NOON...AT WHICH TIME MIXING IN THE
BOUNDARY LAYER SHOULD REDUCE THE GREATEST MOMENTUM TRANSFER TO THE
SURFACE.
&&
.PREV DISCUSSION... /ISSUED 433 AM MST FRI JAN 18 2013/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...GENERALLY QUIET WEATHER
IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE NEAR
TERM...WITH THE ONLY REAL CONCERN TO BE MARGINALLY STRONG GAP
WINDS ALONG THE INTERSTATE 25 CORRIDOR NEAR BORDEAUX. SOUTHWEST
WINDS HAVE BEEN VARYING BETWEEN 35 AND 45 MPH WITH GUSTS OF 50 TO
55 MPH OVERNIGHT DUE TO A FAIRLY STRONG GRADIENT ALONG THE LARAMIE
RANGE AND CAPPING INVERSION INFLUENCING THE STRONGER GAP FLOW.
THESE WINDS LOOK TO PERSIST THROUGH MID MORNING SO WENT AHEAD AND
ISSUED A HIGH WIND WARNING MAINLY FOR HIGH SUSTAINED WINDS WITH
GUSTS GENERALLY IN THE 50 TO 55 MPH RANGE. ONCE THE STRONG LLVL
CAPPING INVERSION EASES...WILL SEE THE WINDS DIMINISH SLIGHTLY
ALTHOUGH STILL LOOKING AT GUSTS AROUND 50 MPH THROUGH THE DAY.
OTHERWISE...TODAY WILL BE INCREASINGLY WARM AS 700 MB TEMPS RANGE
FROM 0 TO -4C...ALONG WITH THE DOWNSLOPE WIND COMPONENT ADDING A
FEW DEGREES TO THERMOMETER OUT EAST. DRY CONDITIONS WILL PERSIST
UNDER THE INFLUENCE OF DRY NORTHWEST FLOW OVERHEAD WITH GENERALLY
BREEZY WEST WINDS ACROSS THE FORECAST AREA.
FOR TONIGHT...THE GRADIENT ALONG THE LARAMIE RANGE WILL REMAIN
TIGHT AS A STRONG SHORTWAVE DIVES INTO THE UPPER MIDWEST AND SFC
CYCLOGENESIS OCCURS OUT AHEAD OF THE WAVE THROUGH THE OVERNIGHT
PERIOD. THE LLVL INVERSION WILL BECOME QUITE STRONG AGAIN NEAR THE
SURFACE...AND A 140 KT UPPER LEVEL JET WILL MOVE OVER THE NORTH-
CENTRAL PLAINS OVERNIGHT. WINDS WILL INCREASE OVER THE FORECAST
AREA AS A RESULT THROUGH THIS TIME. SO CONSIDERING THE STRONG
SUSTAINED WINDS ONGOING AT THIS MOMENT...WITH THE TREND OF A
SLIGHTLY STRONGER LLVL PRESSURE GRADIENT AND INCREASING WINDS
ALOFT TONIGHT...ISSUED A HIGH WIND WATCH FOR SOUTHWEST PLATTE
COUNTY LATE TONIGHT THROUGH EARLY SATURDAY IN ANTICIPATION OF
SLIGHTLY STRONGER WINDS TO OCCUR AT THE SFC. AGAIN...MORE
THINKING THE HAZARD WILL BE HIGH SUSTAINED WINDS OF 40 TO 50 MPH
WITH A FEW GUSTS APPROACHING 60 MPH. WINDS LOOK TO INCREASE IN THE
OTHER WIND PRONE AREAS SUCH AS ARLINGTON AND THE SOUTHERN LARAMIE
RANGE AS WELL...BUT EVEN WITH AN INCREASE FROM TONIGHTS WINDS...IT
LOOKS TO REMAIN JUST UNDER HIGH WIND CRITERIA. SO WILL JUST
EMPHASIZE STRONGER WINDS GUSTING 50 TO 55 MPH IN THESE AREAS FOR
NOW.
A WEAK COLD FRONT ASSOCIATED WITH THE SHORTWAVE MOVING INTO THE UPPER
MIDWEST WILL SLIDE SOUTH ACROSS THE EASTERN PLAINS LATE SATURDAY
MORNING. THIS SHOULD SHUT OFF THE HIGH WINDS IN ADDITION TO COOLING
HIGH TEMPS OFF A FEW DEGREES FOR SATURDAY. THE LEESIDE SFC PRESSURE
TROUGH WILL STRENGTHEN AGAIN SATURDAY NIGHT AHEAD OF YET ANOTHER
CLIPPER TYPE SHORTWAVE DIVING INTO THE UPPER MIDWEST. HOWEVER...DO
NOT THINK ENOUGH TIME WILL ALLOW THE GRADIENT TO STRENGTHEN FOR A
GAP WIND EVENT TO DEVELOP SATURDAY NIGHT. SO WILL AGAIN JUST
EMPHASIZE MODERATE WINDS ALONG THE LARAMIE RANGE THROUGH EARLY
SUNDAY MORNING. ANOTHER COLD FRONT WILL DROP SOUTH ACROSS THE EASTERN
PLAINS EARLY SUNDAY MORNING...REINFORCING COOLER TEMPS FOR SUNDAY
AND BREEZY NORTHWEST WINDS ACROSS THE EASTERN PLAINS. MORE MOISTURE
WILL ACCOMPANY THE MIDLEVEL FRONT MOVING OVER THE FAR EASTERN
PLAINS SUNDAY AFTERNOON...WITH THE BEST CHANCE FOR A FEW LIGHT SNOW
SHOWERS IN THE NORTHERN NEBRASKA PANHANDLE. THIS SYSTEM WILL QUICKLY
MOVE TO THE EAST...WITH BREEZY SOUTHWEST WINDS REDEVELOPING SUNDAY
NIGHT ALONG AND WEST OF THE LARAMIE RANGE.
LONG TERM...MONDAY THROUGH THURSDAY...
THE STATIONARY FRONT WILL REMAIN OVER FAR EASTERN WYOMING ON MONDAY.
TO THE EAST OF THAT BOUNDARY...TEMPERATURES WILL REMAIN COOLER.
THERE WILL BE MORE CLOUD COVER ON MONDAY OVER THE NORTHEAST QUARTER
OF THE CWA BEING CLOSER TO THE FASTER NORTHWEST FLOW ALOFT. NO
PRECIPITATION THOUGH IS EXPECTED. FURTHER WEST...TEMPERATURES WILL
MODERATE SOME AS HEIGHTS ALOFT RISE AND WARM AIR ADVECTION STARTS.
HOWEVER...THE BASINS IN SOUTH CENTRAL WYOMING WILL BE TRAPPED AND
BE VERY SLOW TO WARM. THERE WILL ALSO BE ENOUGH OF A SURFACE
PRESSURE GRADIENT AND WHEN COMBINED WITH THE FAR FLOW ALOFT...WILL
RESULT IN GUSTY WINDS MAINLY IN AREAS OVER AND NEAR THE LARAMIE
RANGE AND NEAR KARL.
HEIGHTS ALOFT CONTINUE TO RISE OVER THE ROCKIES THROUGH TUESDAY
NIGHT. THE RIDGE AXIS ALOFT MOVES OVER THE CWA ON WEDNESDAY IN A
MUCH LESS AMPLIFIED FORM DUE TO THE APPROACH OF A SHORTWAVE
TROUGH. THE THERMAL RIDGE AT 700 MB WILL STILL BE OVER THE CWA
ON WEDNESDAY...WITH 700 MB TEMPERATURES AS HIGH AS 6C. THE RISING
HEIGHTS ALOFT WILL HELP PUSH THE COLD AIR AT THE SURFACE EAST OF
THE CWA...WITH A SURFACE TROUGH REPLACING THE STATIONARY FRONT ON
TUESDAY AND CONTINUING THROUGH WEDNESDAY. THE CWA WILL BE DRY AND
MILD TUESDAY AND WEDNESDAY...WITH TEMPERATURE INVERSIONS OVER MOST
OF THE BASINS IN SOUTH CENTRAL WYOMING BEING ERODED ON WEDNESDAY.
STRONG WESTERLY SURFACE WINDS WILL BE POSSIBLE ALONG AND WEST OF
THE LARAMIE RANGE TUESDAY AND MOST WIDESPREAD TUESDAY NIGHT AND
WEDNESDAY.
MODELS DIFFER SOME FOR WEDNESDAY NIGHT AND THURSDAY WITH THE
APPROACH AND PASSAGE OF A SHORTWAVE TROUGH. THE 00Z GFS WAS NOW
MUCH SLOWER THAN ITS PREVIOUS RUNS...MEANWHILE THE 00Z ECMWF HAS
BEEN MORE CONSISTENT. FOR NOW WILL LEAN TOWARD THE ECMWF WHICH
QUICKLY MOVES THE SHORTWAVE TROUGH ACROSS THE CWA WEDNESDAY NIGHT
AND THURSDAY MORNING. THE ASSOCIATED FRONT MOVES ACROSS THE CWA
EARLY WEDNESDAY NIGHT. NORTHWEST WINDS WILL BE STRONG AFTER THE
FRONTAL PASSAGE THROUGH THURSDAY AND TEMPERATURES WILL BE COOLER.
THE ATMOSPHERE LOOKS TO BE FAIRLY DRY AND SO WILL KEEP THE ONLY
POPS OVER AND NEAR THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY
MORNING.
AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS WILL CONTINUE OVER THE CWA THROUGH SATURDAY. LATE
SATURDAY NIGHT AND SUNDAY MORNING...IFR CEILINGS AND VISIBILITIES
IN FOG MAY BE POSSIBLE OVER THE NORTHERN PART OF THE PANHANDLE.
THEN VFR CONDITIONS WILL RETURN OVER THE ENTIRE CWA THROUGH
WEDNESDAY.
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 45 KNOTS THIS MORNING
MAINLY IN THE WIND CORRIDOR FROM KARL TO KBRX. THEN GUSTS TO 50
KNOTS WILL BE POSSIBLE ON SATURDAY IN SOME AREAS ALONG AND WEST OF
THE LARAMIE RANGE. THE GUSTY WESTERLY WINDS OVER THAT AREA WILL
CONTINUE THROUGH EARLY NEXT WEEK.
&&
.FIRE WEATHER...FIRE WEATHER CONCERNS WILL STAY MINIMAL THROUGH
EARLY NEXT WEEK. MODERATE TO STRONG WEST TO NORTHWEST WINDS WILL
OCCUR IN THE WIND PRONE AREAS ALONG AND WEST OF THE LARAMIE RANGE
THROUGH THIS TIME. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20
TO 40 PERCENT TODAY AND TOMORROW...THEN WILL BE ON THE INCREASE
FOR THE EARLY PART OF THE WEEK. A FEW LIGHT SNOW SHOWERS ARE
POSSIBLE IN THE NORTHERN PART OF THE NEBRASKA PANHANDLE SUNDAY
AFTERNOON...BUT LITTLE TO NO ACCUMULATION IS ANTICIPATED.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON FRIDAY FOR WYZ106.
HIGH WIND WATCH FROM 9 PM FRIDAY TO 9 AM SATURDAY FOR WYZ106.
NE...NONE.
&&
UPDATE...HAHN
SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...WEILANDHazardous weather outlook, Jan 18, 8:48 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
848 AM MST FRI JAN 18 2013
WYZ101>119-191600-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
848 AM MST FRI JAN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST TO SOUTHWEST WINDS CAN BE EXPECTED TODAY AND TONIGHT
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE. THE STRONGEST WINDS
DURING THAT TIME WILL OCCUR OVER SOUTHWEST PLATTE COUNTY...
INCLUDING INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND WHERE THE
WINDS WILL BE SUSTAINED BETWEEN 40 AND 45 MPH THROUGH NOON AND
AGAIN TONIGHT. WIND GUSTS DURING THOSE TIMES WILL APPROACH 60 MPH.
A HIGH WIND WARNING IS IN EFFECT UNTIL NOON FOR SOUTHWEST PLATTE
COUNTY...INCLUDING THE AREA BETWEEN CHUGWATER AND WHEATLAND. A
HIGH WIND WATCH HAS ALSO BEEN POSTED FOR THAT SAME AREA FOR
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE GUSTY WESTERLY WINDS WILL CONTINUE FOR AREAS ALONG AND WEST
OF THE LARAMIE RANGE THROUGH THURSDAY. WINDS WILL GUST AS HIGH AS
50 MPH AT TIMES IN THAT AREA. THE HIGH WIND WATCH IS IN EFFECT
THROUGH SATURDAY MORNING FOR SOUTHWEST PLATTE COUNTY...WHERE GUSTS
WILL BE NEAR 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-191600-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
848 AM MST FRI JAN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 18, 10:30 AM MST to 3:30 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 18/1030 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 18, 11:50 PM MST to January 19, 1:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420974, 420975.